People from all walks of life have taken drugs throughout human history, for many reasons, with the most commonly used drugs are alcohol and cannabis. Most substance use does not harm the individual or anyone else, however in a small percentage of cases, people can experience negative consequences from their substance use, or become physically or psychologically dependent on drugs.

Recognizing the risks and signs of an overdose and knowing how to respond can save lives. Learn how and when to use Naloxone, receive tips on talking honestly and openly with friends and family members and find supervised consumption and overdose prevention services in your community.

If you are using drugs, there are steps you can take to help reduce your chance of experiencing an overdose:

The following signs may indicate that a person you are with is experiencing an overdose:

  • Can’t wake the person up
  • Breathing is very slow, erratic or has stopped
  • Deep snoring or gurgling sounds
  • Fingernails or lips are blue or purple
  • Body is very limp

If you suspect an overdose:

person shouting and shaking unconscious person

Step 1: Shout & Shake

Shout their name and Shake their shoulders.

 

 

 

 

phone 911

Step 2: Call 9-1-1

If the person is unresponsive, call 9-1-1 immediately.

 

 

 

nasal spray inserted into nostral

Step 3: Administer Naloxone

1 spray into the person’s nostril and/or one ampoule into the person’s arm or leg

 

 

 

person listening to unconscious person breathing

Step 4:Start CPR

Chest compressions and/or rescue breathing (if trained)

 

 

 

person laying in recovery position on side, head supported

Step 5: Assess if it is working

If there is no improvement in 2 – 3 minutes, repeat steps 3 & 4

Benzodiazepines, or benzos, are a type of medication that “depresses” or slows down your brain activity. Since benzos decrease activity in the central nervous system, they can affect the way you think, feel and move. Benzos are typically used to treat anxiety, insomnia and alcohol withdrawal. Benzos are only legally available by prescription and usually in pill form, such as diazepam (brand name Valium), lorazepam (brand name Ativan), and alprazolam (brand name Xanax). Illicit benzos have been found in drug seizures in Ontario. Benzos can also be cut into other drugs that are sold in the unregulated street supply.

Drug checking services in Toronto have identified benzos (and benzo-related drugs) in samples of unregulated drugs sold as fentanyl. In late February and March 2020, benzo-related drugs, including flualprazolam and etizolam, appeared in higher numbers of expected fentanyl samples and in increasingly larger proportions of the samples than had previously been identified.

When someone takes benzos and opioids together (whether they intended to, or not), it increases the risk of overdose and death. Naloxone has no effect on benzos. However, if someone is overdosing, naloxone should be given to reverse the effects of any opioids contributing to the overdose. 911 should also be called so that paramedics can help manage the overdose.

Symptoms of benzodiazepine toxicity/overdose may last for hours:

  • drowsiness and sedation, feeling very sleepy or loss of consciousness
  • impaired balance and movement control
  • slurred speech
  • memory loss

Benzodiazepines may put people at risk of sexual violence. Benzodiazepines may also lower one’s inhibitions. Following a benzodiazepine overdose people may experience blackouts and memory loss.

Adapted from a resource by Vancouver Coastal Health

Resource:

Toronto Public Health’s The Works provides programs and services to reduce drug-related harm for people who take drugs, including preventing the spread of communicable diseases. Learn about the services provided by The Works.

Find a full list of agencies that offer harm reduction supplies and services across Toronto.

Naloxone is a safe medication that reverses the signs of opioid overdose by blocking the effects of opioids in the brain. Get trained for free on how to use naloxone to respond to an opioid overdose, and find out where naloxone is available in near you.

There are a number of support services available for family member and friends who are supporting a person with substance use issues. Find the right support for you.